Tennessee, 2025

Flash Flood and Hail in Tennessee, June 24, 2025

June 24, 2025 · NWS MRX · 4 events in 2 counties and zones

Severe storms developed over the east Tennessee mountains during the afternoon of June 24th, then pushed northwest, off of the mountains and into the Tennessee valley during the late afternoon and evening hours. Some sporadic wind damage and one instance of flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe storms developed over the east Tennessee mountains during the afternoon of June 24th, then pushed northwest, off of the mountains and into the Tennessee valley during the late afternoon and evening hours. Some sporadic wind damage and one instance of flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 24, 1:17 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 24, 1:17 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
217 PM EDT Tue Jun 24 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 136 PM EDT Tue Jun 24 2025

Key Messages:

1. Heat Advisory will remain in effect for much of the area
through Wednesday evening.

2. Isolated severe storms are possible late this afternoon and
evening and again Wednesday. Coverage of storms will increase
Wednesday.

Discussion:

Main forecast concern remains the heat with expected heat indices
of 100 to 106 degrees Today and Wednesday with extreme HeatRisk
expected across parts of Knoxville and Chattanooga areas. Major
HeatRisk for the Tri-Cities. Heat advisory remains in effect.

Satellite showing a good deal of Cu and possible TCU development
across much of the area especially across the terrain features.
SPC Meso analysis shows MLCAPE has increased up to 3500 J/Kg.
No shear so storm mode will be pulse type. Due to DCAPES well
over 1000 J/Kg and Theta-E differences in excess of 30K, Isolated
strong/damaging downbursts are possible.

The main question can storms break through the capping inversion.
Latest HREF and HRRR suggests isolated storms will develop
initially across the higher terrain than move into the valley by
early evening. Damaging winds will be the main concern.

By late evening, storms will dissipate to loss of daytime heating.
Patchy fog development possible. Another unseasonably warm night
in the offing.

For Wednesday, upper ridge will remain across the southern
Appalachians with similar thermodynamic pattern with moderate
instability and little to no shear. Isolated severe storms are
once again possible. Hot and muggy.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 136 PM EDT Tue Jun 24 2025

Key Messages:

1. Hot and muggy again Thursday and Friday but increasing chances
of thunderstorms and cloud cover will likely bring down
temperatures a degree or two. Later shifts will reevaluate the
need to extend the Heat Advisory.

2. Increasing coverage of mainly afternoon and evening storms
through the extended.

Discussion:

Long-Range Ensemble Forecast (LREF) cluster analysis are in
agreement with the deterministic models that the upper ridge will
across the Tennessee valley and southern Appalachians as a series
of short-waves move across the northern half of the nation. The
lowering heights will be more conducive to afternoon and evening
thunderstorm development over the region.

By Tuesday and Wednesday, a frontal boundary will approach the
region and possibly become quasi-stationary over the Tennessee
valley and southern Appalachians for mid-week next week.

Overall, a return to a more unsettled weather pattern by this
weekend into early next week. Potential of isolated severe storms
producing damaging winds and localized heavy rainfall/flash
flooding will be possible.

&&

.AVIATION...
(18Z TAFS)
Issued at 118 PM EDT Tue Jun 24 2025

Predominant VFR conditions and light winds less than 10kts are
expected for the TAF cycle. Have followed a persistence forecast
by including some light fog/br at TRI during the early morning
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  98  74  95 /   0  20  10  40
Knoxville McGhee Tyson Airport, TN  74  96  73  94 /  10  30  20  50
Oak Ridge, TN                       74  97  73  94 /  10  30  20  40
Tri Cities Airport, TN              70  94  69  91 /  10  30  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ Wednesday for Anderson-
     Bledsoe-Bradley-Campbell-Claiborne-Grainger-Hamblen-
     Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-
     McMinn-Meigs-Morgan-North Sevier-Northwest Blount-Northwest
     Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
     Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-Washington TN-
     West Polk.

VA...Heat Advisory until 7 PM EDT Wednesday for Lee-Scott VA.

&&

SHORT TERM...DH
LONG TERM....DH
AVIATION...KRS
Hazardous weather outlook, Jun 24, 12:41 PM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
141 PM EDT Tue Jun 24 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
141 PM EDT Tue Jun 24 2025 /1241 PM CDT Tue Jun 24 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heat index values are forecast to top out between the low to mid
100s degrees across the Tennessee Valley today. A Heat Advisory
remains in effect through Wednesday evening.

Isolated severe storms are possible by late this afternoon into
the evening hours. Greatest potential is across the higher
elevations. Damaging winds is the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Heat index values are forecast to top out between the low to mid
100s degrees across the Tennessee Valley through at least
Thursday. Heat Advisory remains in effect through Wednesday
evening.

The coverage of afternoon and evening thunderstorms will begin to
increase by mid to late week. Isolated severe storms are possible
with the main concern being damaging winds and localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 24, 2:27 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
327 PM EDT Tue Jun 24 2025

TNZ047-242000-
Southeast Carter TN-
327 PM EDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARTER COUNTY
THROUGH 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Park, or near Beech Mountain. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elk Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8201 3619 8204 3630 8198 3627 8196
      3627 8195 3626 8195 3626 8193
TIME...MOT...LOC 1927Z 212DEG 4KT 3621 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KRS
Special weather statement, Jun 24, 2:59 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM EDT Tue Jun 24 2025

NCZ060-242015-
Cherokee NC-
359 PM EDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE COUNTY
THROUGH 415 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andrews. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 8392 3524 8390 3523 8389 3526 8384
      3525 8381 3526 8380 3525 8377 3525 8376
      3524 8375 3518 8389
TIME...MOT...LOC 1959Z 140DEG 3KT 3524 8385

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jun 24, 3:56 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
456 PM EDT Tue Jun 24 2025

NCZ060-242145-
Cherokee NC-
456 PM EDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEROKEE COUNTY THROUGH
545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Murphy, moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3514 8412 3525 8409 3528 8404 3527 8401
      3526 8401 3525 8400 3524 8401 3523 8398
      3522 8398 3522 8396 3523 8391 3510 8394
TIME...MOT...LOC 2056Z 098DEG 6KT 3519 8399

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jun 24, 4:49 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
549 PM EDT Tue Jun 24 2025

TNZ072-074-242230-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-
549 PM EDT Tue Jun 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SEVIER COUNTY
THROUGH 630 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smoky Mountains-Kuwohi, or 9 miles south of Gatlinburg. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smoky Mountains-Kuwohi, Smoky Mountains-Newfound Gap, Smoky
Mountains-Fontana Area, Elkmont, and Great Smoky Mountains National
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3559 8377 3571 8343 3564 8337 3561 8342
      3561 8344 3558 8348 3556 8350 3556 8359
      3558 8361 3557 8363 3557 8370 3556 8371
TIME...MOT...LOC 2149Z 140DEG 3KT 3560 8356

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BW

The radar

The Knoxville radar (KMRX), 48 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Sevier

When
June 24, 5:10 PM EST
Where
Sevier County, 1.78 mi NE of Gatlinburg
Measured
1 in hail
Reported by
Public
Coordinates
35.740, -83.500

Thunderstorm Wind, Sevier

When
June 24, 5:10 PM EST
Where
Sevier County, 0.95 mi NW of Glades
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.740, -83.482

A few trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Cocke

When
June 24, 6:35 PM EST
Where
Cocke County, 2.18 mi NW of Denton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -83.210

A couple dozen trees were felled across the county by powerful thunderstorm wind gusts.

Flash Flood, Cocke

When
June 24, 7:44 PM EST to 9:30 PM EST
Where
Cocke County, 1.04 mi NNW of White Rock to 0.8 mi NW of White Rock
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.814, -83.257

Multiple reports of water over roadways near Cosby.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274437, 1274440, 1274438, 1264313.